Hail, Weston
- When
- August 3, 12:40 AM MST
- Where
- Weston County, 1 mi SE of Upton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -104.616
A thunderstorm briefly became severe over northern Weston County during the night and produced hail to the size of quarters in Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Weston County during the night and produced hail to the size of quarters in Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 10:32 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1132 PM MDT FRI AUG 2 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 300 PM MDT FRI AUG 2 2013 CURRENT SURFACE ANALYSIS CONTINUES TO SHOW MAIN FRONTAL BOUNDARY JUST SOUTH OF THE FORECAST AREA...WITH LOW PRESSURE ALONG IT OVER EAST CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE PACIFIC NW STARTING TO MOVE SLOWLY EAST-NORTHEAST. WEAK RIDGE AXIS IS LOCATED OVER THE CENTRAL AND NORTHERN HIGH PLAINS. SHOWERS AND STORMS FROM EARLIER TODAY HAVE MOVED EAST OF THE FORECAST AREA...WITH VARIABLY CLOUDY SKIES BEHIND IT. A FEW SHOWERS ARE STARTING TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WY...WITH A SHORTWAVE OVER CENTRAL AND NORTHERN MT BRINGING SHOWERS AND STORMS TO THAT AREA. TEMPS ARE IN THE 60S AND 70S...WARMEST OVER SUNNY AREAS. WINDS ARE EAST TO SOUTHEAST... BREEZY IN SPOTS. LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED IN THE NEAR TERM AS FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA AND WEAK DISTURBANCES CONTINUE TO PASS THROUGH THE REGION AT TIMES. THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING HAS DECREASED...WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE OVER NORTHEASTERN WY INTO FAR SOUTHWESTERN SD...WHERE BEST INSTABILITY IS IN PLACE. HAVE LOWERED POPS TO SLIGHT CHANCES FOR THE REST OF THE AFTERNOON AND EVENING WITH MINIMAL UPPER LEVEL SUPPORT IN PLACE BETWEEN DISTURBANCES. THE NEXT DISTURBANCE WILL APPROACH THE AREA OVERNIGHT. THE BEST CHANCES FOR PCPN IN THE SHORT TERM LOOK TO BE LATE TONIGHT INTO SATURDAY MORNING ACROSS SOUTHERN PORTIONS OF THE AREA...AND ACROSS MUCH OF THE AREA SATURDAY NIGHT...WHEN STRONGER DISTURBANCES PASS THROUGH. SOME LOCATIONS COULD RECEIVE BENEFICIAL RAINFALL AGAIN. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY INTO SATURDAY NIGHT...WITH THE BETTER POTENTIAL LIKELY ACROSS NORTHEASTERN WY AND SOUTHWESTERN SD. COOLER AIRMASS IN PLACE AND CLOUDINESS AT TIMES WILL HELP TO KEEP TEMPS ON THE COOLER SIDE...WITH HIGHS MOSTLY IN THE 70S ON SATURDAY. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 300 PM MDT FRI AUG 2 2013 UPPER RIDGE WILL AMPLIFY SLIGHTLY EARLY NEXT WEEK AND BRING WARMER TEMPS TO THE REGION. BY MID TO LATE WEEK...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER RIDGE...AND PUSHING SOME COOLER AIR BACK INTO THE NRN PLAINS. NEARLY DAILY CHANCES FOR TSTMS WILL CONTINUE AS SEVERAL DISTURBANCES MOVE THROUGH THE QUASI-ZONAL FLOW ALOFT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1129 PM MDT FRI AUG 2 2013 TSRA WILL CONTINUE TO DEVELOP OVER NORTHEAST WY/WESTERN SD TONIGHT AND SPREAD ACROSS THE CWA THROUGH MIDDAY SATURDAY. ST/SC WILL CONTINUE TO DEVELOP OVER THE CWA AS T/TD SPREADS CONVERGE DUE TO UPSLOPE FLOW AND PRECIPITATION. AREAS TO WIDESPREAD MVFR/IFR CIGS WILL RESULT WITH LOCAL IFR VSBYS NEAR STORMS. CONDITIONS WILL SLOWLY IMPROVE SATURDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JOHNSON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 247 PM MDT FRI AUG 2 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 247 PM MDT (347 PM CDT) FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT...WITH THE BEST CHANCES COMING AFTER MIDNIGHT. THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED...BUT A STRONG TO SEVERE STORM WITH HAIL AND GUSTY WINDS IS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND AND INTO NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 959 PM MDT FRI AUG 2 2013 WYZ054-055-030430- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 959 PM MDT FRI AUG 2 2013 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY... AT 957 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 59 BETWEEN WRIGHT AND GILLETTE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4423 10523 4404 10523 4406 10560 4417 10563 TIME...MOT...LOC 0359Z 264DEG 26KT 4412 10550 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 SE PINE HAVEN 44.30N 104.73W
08/02/2013 E0.25 INCH CROOK WY TRAINED SPOTTER
0645 PM HAIL 6 SW MOORCROFT 44.20N 105.04W
08/02/2013 E0.25 INCH CROOK WY PUBLIC
0655 PM HAIL 6 SSE MOORCROFT 44.19N 104.92W
08/02/2013 E0.50 INCH CROOK WY PUBLIC
0709 PM HAIL 8 WNW UPTON 44.17N 104.77W
08/02/2013 E0.50 INCH WESTON WY PUBLIC
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1215 AM MDT SAT AUG 3 2013 SDZ024-026-028-072-030715- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-STURGIS/PIEDMONT FOOT HILLS SD- 1215 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 115 AM MDT... AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DEERFIELD...OR 19 MILES NORTHEAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... DOWNTOWN RAPID CITY... DEERFIELD... DEERFIELD RESERVOIR... ROCHFORD... ROUBAIX LAKE... MYSTIC... SILVER CITY... NEMO... PACTOLA RESERVOIR... SHERIDAN LAKE... JOHNSON SIDING... HISEGA... ROCKERVILLE... BLACK HAWK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 48 AND 58... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4421 10322 4390 10321 4396 10405 4418 10405 TIME...MOT...LOC 0615Z 271DEG 31KT 4406 10391 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 104 AM MDT SAT AUG 3 2013 SDZ029-WYZ058-030800- SOUTHERN BLACK HILLS SD-WESTON WY- 104 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON AND CENTRAL CUSTER COUNTIES UNTIL 200 AM MDT... AT 102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF DEWEY...OR 13 MILES SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN CUSTER... JEWEL CAVE... SANATOR... PRINGLE... BLUE BELL... STOCKADE LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4378 10345 4353 10348 4360 10419 4378 10417 TIME...MOT...LOC 0704Z 274DEG 24KT 4368 10405 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 109 AM MDT SAT AUG 3 2013 WYZ057-058-030815- WESTON WY-WYOMING BLACK HILLS WY- 109 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WESTON COUNTY UNTIL 215 AM MDT... AT 107 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF UPTON...OR 32 MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON... OSAGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4417 10420 4392 10422 4398 10493 4416 10492 TIME...MOT...LOC 0709Z 272DEG 24KT 4407 10479 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 111 AM MDT SAT AUG 3 2013 WYZ054-055-030815- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 111 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 215 AM MDT... AT 107 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 141 AND 147... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4433 10509 4412 10508 4411 10561 4419 10565 TIME...MOT...LOC 0711Z 257DEG 16KT 4417 10550 HELGESON
The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 07:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469630.